Coming off Amiodarone and INR

I am happily on lifetime Warfarin because of an artificial Mitral valve, use a Coaguchek meter, and have been self dosing for over 20 years. Recently had AF, which led to Amiodarone + electrical Cardioversion. I successfully managed the INR change when I started Amiodarone. I figured a dosage change would be needed within a week, and I was right. I recently stopped Amiodarone. Q1. Roughly when can I expect to start increasing my Warfarin? Q2. Will the change happen gradually, or could it happen suddenly?

I have searched far and wide for information, and I have some access to medical journals etc, but have only found advice on starting Amiodarone, not stopping it.

Meantime, I am running my INR high, so that when the change happens, there is margin, and testing weekly.

13 Replies

  • I believe that it takes a while for amiodarone to pass out or your system. How long I think is rather individual.

  • Hi ILowe

    I seem to remember that when I came off Amiodarone I was told that it had a half life of around 100 days. So all in all it will take a long time to be completely clear of it; something in the order of a year. Hope that helps. George

  • I think your GP can do a liver function test if you need a time, but its probably cheaper to just do more regular INR tests since you have the tester.

  • I would appreciate your take on the artificial mitral valve as I have a leaking valve as well as AF..I have to see my cardiologist next week and would like to ask him if I can have the replacement done as I cannot get on with what's last of my life as I am told not to do long haul flights but my family live half a world away and I want to visit.Joonie

  • I am 65, and had mine put in when I was 45, to be honest at that stage there was no option, it has been a wonderful success and made a huge difference to my life. You will of course if you have an artificial one, be on warfarin for the rest of your days, but a small price to pay. I was very fortunate and clear of AF until 4 years ago, when it started. Copious tries on different drugs, including amioderone and dronedarone, all with rotten side effects and little improvement, led me into two ablations which have made a huge difference to the AF, I still get it on and off but not nearly so vicious, managed with sotolol as required. I travel extensively, as like yourself my family are the other side of the world, always with a coagu-chek, and if I have an AF blip am able to contact my EP or his nurse with prompt replies and help. So all in all, I count myself as very fortunate. That is not to say that when the blips happen I feel dreadful, as we all do, but learning to live with it, and following the advice given here, especially not to let it rule your life has been invaluable. The very best of luck to you.

  • Thank you for your kind follow up,I am on Rivaroxoban instead of Warfarin,negates the frequent blood tests so less anxiety...I still get AF episodes even with medication,but not so strong.

    I must try to get my cardiologist to do the op,either replace or repair,pretty soon,as I am coming up to my 80th birthday and just want to see my family before I reach the end of the road.

    Blessings on all of you brave people out there....Joonie

  • I have just had a mitral valve replacement with a tissue valve and am on Warfarin for a short time only. Likewise Amodiarone by the time I get to 3 months post op I should be off both. See the cardio on 12 June which is 2 months so will know more then. I am 71 and the opinion is that the tissue valve will last longer than me!!!

  • In my case the operation was urgent -- the strings broke, probably due to endocarditis which was detected only after the operation. They chose a child heart surgeon for me, since this one was the best, and most likely to be able to do a repair. The repair failed, and now I am glad, since repairs do not always last. The op went fine. I was sitting in a wheelchair the next morning, but, I was young, and active. I regard the operation as a life saver, and as a marvellous operation. Without it, I would be dead and my children would have grown up without their father.

    I can give some pain tips etc on the post-op recovery if you want.

    I am told the metal heart valve will last a lifetime, and most do.

    I have been self dosing on Warfarin since the beginning, and reckon by now to know more about it than most doctors. It has been challenging at times, but never a serious problem. But, I do have a major advantage -- I studied Human Biology at University, and now lecture on research methodology, so I have a feel for what is going on.

    If any of this interests you I suggest you start a new thread

  • I was on Amiodarone for nearly 8 years. Afre stopping it, my warfarin dose has not changed, so I don't think Amiodarone had an effect on my INR.

  • That just shows how individual these things are! How long ago did you stop taking Amiodarone?

    On starting Amiodarone my Warfarin needed decreasing by 30%, related to the maintenance dose, as per the Wikipedia article and the journal sources for that estimate. The drugs interactions sites such as classify Amiodarone/Warfarin as a major interaction. I hope for me the Warfarin dose can increase, since the lower Warfarin dose I now need gives less margin. Higher doses are easier to manipulate.

    Not for the first time though, on searching the medical literature, I find myself on my own on a question, without principled advice, expected to do my own reasoning from first principles.

  • I stopped taking Amiodarone about 4 years ago. Since then my warfarin dose has been pretty steady at between 6 and 7 mg.

  • Stopping Amiodarone did not make much difference to my INR either! Sandra

  • Finally! I have found someone in the same position as me with an artificial mitral valve and on the AF site!

You may also like...